Thursday, June 11, 2015

Internship diaries: Calcium channel blockers and peripheral edema mnemonic

As you all know, I am doing internship or housejob and it's really tiring but a good learning experience. Lemme share what I learnt / revised today!

In my medicine OPD, we start most newly diagnosed hypertensive patients on amlodipine, a calcium channel blocker. Many of the patients, after a few weeks of therapy, come back complaining of lower extremity edema. You check their electrolytes, LFT's and RFT's and they are all normal.

Then it dawns on you - Edema is a side effect of calcium channel antagonists like amlodipine!

You explain to them that it is a side effect of the medication, change the medication if it is really severe, otherwise you keep them on the same regimen.

It's nice to learn a fact from the book and then see it in practice :)

Oh and I made a small mnemonic for this - Dipines make your legs dip in watery edema! :D

That's all!

-IkaN

4 comments:

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...